Special circumstances in OST Part 1

Special circumstances in OST Part 1
This episode of Cracking Addiction tackles how to manage some of the special circumstances in opioid substation therapy.
 

Vomiting:
If the patient has been on OST for less than two weeks and the patient has vomited the dose < 10 mins post ingestion then one can observe the patient for 3-6 hours then consider top up of 50% of the dose (max 40 mg). If the patient has been on OST for over two weeks can consider a top up dose of 50% of the dose (max 40 mg). If the patient has vomited the dose of Methadone over 10 minutes post time of ingestion the Methadone has likely been absorbed and the patient can be reassured.

Intoxication:
It is important to exclude and not to miss an organic cause for a patient who may appear intoxicated. Medical assessment may be required with potential differential diagnoses including:
• Head injury
• Hepatic encephalopathy
• Stroke
• Liver failure
• Unstable diabetes

Patients who appear intoxicated should not be dosed or given a takeaway dose of methadone or buprenorphine. Patients can be asked to re-present later in the day (or the following day) for dosing.

Overdoses:
Accidental overdoses of Methadone need to be managed cautiously. If an accidental overdose of Methadone occurs in the first two weeks of commencing OST the patient should be referred ED and be observed for at least 4 hours. One can assume that predictable tolerance occurs after 2 months in the OST program at a dose > 40 mg with daily pick up and in this situation if a patient has up to double usual dose of Methadone they can be managed expectantly and instructed to present to ED if they begin to feel drowsy or sedated (and should be with other people during this time period).

If the patient has more than double their usual dose they should be referred to ED to be observed for > 4 hours. In situations where unpredictable tolerance is the case where patient has take away doses of Methadone, a dose of Methadone <40mg or duration of treatment <2 months then if the patient if the overdose amount is > 50% of their usual dose then patient should be referred to ED for observation and if the overdose amount is < 50% they can be managed expectantly and instructed to present to ED if they begin to feel drowsy or sedated (and should be with other people during this time period).

Author: Dr Thileepan Naren
MBBS FACRRM FRACGP
Thileepan is an Addiction Medicine Advanced Trainee and experienced general practitioner with a demonstrated history of working with disadvantaged and marginalized groups.